Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 47, NWS Lake Charles, LA

June 29, 2017Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 29, 2017, 1:28 PM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 1:28 PM CDT (18:28 UTC)
Expired
Jun 29, 2017, 4:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 72 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 6.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WGUS54 KLCH 291828
FFWLCH
TXC245-361-292100-
/O.NEW.KLCH.FF.W.0047.170629T1828Z-170629T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
128 PM CDT THU JUN 29 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Eastern Jefferson County in southeastern Texas...
  Southern Orange County in southeastern Texas...

* Until 400 PM CDT

* At 127 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. One to two inches of rain have already fallen in the 
  past hour. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
  Vidor, Bridge City, West Orange, Central Gardens, Sabine Pass, Rose
  City, Port Acres, Orangefield, Southeast Texas Regional Airport and
  Sea Rim State Park.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2969 9420 2997 9414 3015 9404 3011 9371
      3009 9373 3006 9371 3000 9377 2998 9383
      2999 9386 2997 9384 2993 9386 2986 9393
      2984 9392 2984 9395 2983 9392 2980 9395
      2981 9393 2977 9393 2976 9390 2968 9385

$$

Rua
1 follow-up statement
605 
WGUS74 KLCH 291958
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
258 PM CDT THU JUN 29 2017

TXC245-361-292007-
/O.CAN.KLCH.FF.W.0047.000000T0000Z-170629T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-Orange TX-
258 PM CDT THU JUN 29 2017

...THE FLASH FLOOD WARNING FOR EASTERN JEFFERSON AND SOUTHERN ORANGE
COUNTIES IS CANCELLED...

The heavy rain has ended. Additional flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 2969 9420 2997 9414 3015 9404 3011 9371
      3009 9373 3006 9371 3000 9377 2998 9383
      2999 9386 2997 9384 2993 9386 2986 9393
      2984 9392 2984 9395 2983 9392 2980 9395
      2981 9393 2977 9393 2976 9390 2968 9385

$$

Rua

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 12:36 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 29, 12:36 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1236 PM CDT Thu Jun 29 2017

.DISCUSSION...
For the 29/12Z TAF Issuance.

&&

.AVIATION...
Upper level weakness and surface trough will continue to work
northeast across the forecast area this afternoon with periods of
showers and thunderstorms. IFR/MVFR conditions expected in the
convection. Activity will diminish with the loss of daytime
heating and will take mention of storms out of the forecast after
30/01Z.

Rua

&&

.PREV DISCUSSION... /issued 911 AM CDT Thu Jun 29 2017/

UPDATE...
Light to moderate showers and thunderstorms with embedded heavier
activity continues to move over the parts of Southeast Texas and
Southwest Louisiana that have been hardest hit by flash flooding
this morning. Observed and estimated rainfall totals so far this
morning have been in the 6.5 to 8 inch range across parts of
Calcasieu parish and 4 to 6 inches across parts of Orange county.
This places the six hourly rainfall total in the 150 to 200 year
return period with what appears to be quite a bit more potentially
on the way.

Only minor tweaks made to POPs this morning to raise them where
rain is occurring or imminent. The recently issued flash flood
watch lines up well where the heaviest rainfall appears to be
setting up.

Jones

PREV DISCUSSION... /issued 809 AM CDT Thu Jun 29 2017/

DISCUSSION...
Given what has transpired across SE TX into SW LA early this
morning, and seeing convective growth over the coastal waters
which is likely to spread inland, opted to go ahead an issue a
Flash Flood Watch roughly along and SE of an Alexandria to
Beaumont line for the rest of the day.

13

PREV DISCUSSION... /issued 529 AM CDT Thu Jun 29 2017/

DISCUSSION...
Upper level trof axis extends roughly from NE LA southwest to
along the TX coast this morning, while an E-W oriented SFC to H7
trof stretched just inland along the LA coast. Primary forecast
concern is rainfall today, including the risk of locally heavy
rainfall.

LAPS analysis along with satellite derived TPW indicate much of LA
within a plume of deep moisture characterized by PWAT values of 2
to 2.35 inches, or near +2 standard deviations. Lift generated by
convergence focused near the LL boundary coupled with divergence
aloft via an upper jet across the Gulf Coast states is helping
facilitate ongoing convection this morning over SE TX/S LA. There
is a fair amount of spread in model guidance with regard to
highest QPF placement today, but generally speaking the I-10
corridor southward across SE TX/SW LA is the favored zone early
this morning, with rainfall tending to lift/expand NE with time in
conjunction with the NE mvmt of the relevant SFC and upper level
features. Deep convection will be capable of intense rainfall
rates, and any training and/or back-building will quickly become
problematic. For the time being have held off on a Flash Flood
Watch in favor of locally heavy rainfall wording given what
appears to be a more localized risk, but will continue to
monitor/evaluate radar trends and incoming guidance the rest of
the morning.

Beyond today, deep layer ridging will begin to build across the
NRN Gulf, reaching peak strength over the weekend before easing a
bit early next week.

13

MARINE...
An upper level trof of low pressure over the northwest Gulf
coupled with a surface trough of low pressure along the coast
will result in modest south winds and numerous showers and
thunderstorms today. These features are forecast to lift northeast
and away from the area tonight, with decreasing winds and more
isolated to scattered showers and thunderstorms expected Friday.
High pressure is expected to build over the area by Saturday,
resulting in drier conditions through the weekend and much of next
week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  74  89  76 /  80  10  40  10
LCH  84  79  89  79 /  80  10  30  10
LFT  81  75  87  76 /  90  20  40  10
BPT  85  78  89  78 /  70  10  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ028>033-
     041>045-052>055-073-074.

TX...Flash Flood Watch until 7 PM CDT this evening for TXZ215-216.

GM...Small Craft Exercise Caution until 7 PM CDT this evening for
     GMZ450-452-455-470-472-475.

&&

AVIATION...07
Hazardous weather outlook, Jun 29, 6:11 AM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
611 AM CDT Thu Jun 29 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
611 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected along and south
of the I-10 corridor this morning, expanding northward into parts
of East Central Louisiana this afternoon.Severe thunderstorms are
not expected, but locally heavy rainfall is possible. Average
rainfall totals of 1 to 3 inches are expected along and southeast
of a line from Bunkie Louisiana to Beaumont Texas, with locally
higher amounts of 4 to 5 inches possible. Rainfall is expected to
come to an end this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Slight and mainly afternoon rain chances are possible Friday and
again next week with a dry weekend in between.

No severe thunderstorms are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected Today or Tonight.

GMZ430-432-435-450-452-455-470-472-475-301115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
611 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected over
the coastal waters Today and Tonight. Widespread severe
thunderstorms are not expected, but isolated waterspouts and
severe marine gusts cannot be ruled out. In addition,
thunderstorms will be capable of very heavy rainfall, reducing
visibility to one nautical mile or less.

Modest south winds are expected to average between 15 to 20 knots
today over the Gulf waters. Small craft should exercise caution.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected Today or Tonight.

13

In the hours before

Local storm report, Jun 29, 8:50 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
850 AM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     FLASH FLOOD      1 NNW LAKE CHARLES      30.23N 93.21W
06/29/2017                   CALCASIEU          LA   PUBLIC

            SOCIAL MEDIA PHOTO OF EXTENSIVE ROADWAY FLOODING IN LAKE
            CHARLES.

&&

WARTHEN
Local storm report, Jun 29, 9:17 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 AM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      1 NW SULPHUR            30.24N 93.37W
06/29/2017                   CALCASIEU          LA   PUBLIC

            SOCIAL MEDIA VIDEO SHOWING WATER INSIDE OF A HOME ON
            URBAN STREET IN SULPHUR.

&&

WARTHEN
Local storm report, Jun 29, 12:09 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1209 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     FLASH FLOOD      1 WSW CHURCH POINT      30.40N 92.23W
06/29/2017                   ACADIA             LA   PUBLIC

            REPORT OF STREET AND ROAD FLOODING WITH ROADS CLOSED AND
            VEHICLES STRANDED.

&&

WARTHEN
Local storm report, Jun 29, 12:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1252 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     FLASH FLOOD      CARENCRO                30.31N 92.04W
06/29/2017                   LAFAYETTE          LA   PUBLIC

            REPORT OF DEEP WATER ON UNIVERSITY AVE IN CARENCRO.
            ADDITIONAL SOCIAL MEDIA PHOTO SHOWS SUBMERGED ROADWAY
            WITH WATER NEARING HOMES.

&&

WARTHEN
Local storm report, Jun 29, 1:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
113 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      CARENCRO                30.31N 92.04W
06/29/2017                   LAFAYETTE          LA   TRAINED SPOTTER

            SPOTTER REPORTS ABOUT 3 INCHES OF WATER ENTERING SWANKYS
            RESTAURANT ON E PETER STREET IN CARENCRO.

&&

DJONES
Local storm report, Jun 29, 1:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
123 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      3 N CANKTON             30.39N 92.11W
06/29/2017                   ST. LANDRY         LA   TRAINED SPOTTER

            SPOTTER REPORTS TWO FEET OF WATER ON ROADWAY ALONG HWY 93
            AND SOVOIE NORTH OF CANKTON. PERSONAL RAIN GAUGE REPORTED
            4.26 INCHES.

&&

DJONES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:12 AM CDTSpecial Weather StatementLCHOrange33 min
Jun 29, 6:31 AM CDTAreal Flood AdvisoryLCHJefferson, Orange119 min
Jun 29, 7:12 AM CDTFlash Flood WarningLCHJefferson, Orange5 hr
Jun 29, 8:13 AM CDTFlash Flood WatchLCH11 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.